Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 99, NWS Raleigh, NC

June 9, 2007Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 9, 2007, 9:43 PM EDT for Chatham County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2007, 9:43 PM EDT (01:43 UTC)
Expired
Jun 9, 2007, 10:30 PM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 100144
SVRRAH
NCC037-100230-
/O.NEW.KRAH.SV.W.0099.070610T0143Z-070610T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT SAT JUN 9 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF FEARRINGTON...OR ABOUT 5
  MILES SOUTHEAST OF CHAPEL HILL...MOVING SOUTH AT 20 MPH. QUARTER
  SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
  STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FEARRINGTON AROUND 955 PM...
  JORDAN LAKE AROUND 1000 PM...
  MONCURE AROUND 1020 PM...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING 
WINDS OF 58 MPH AND GREATER...AND DEADLY LIGHTNING. GO INSIDE A 
STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

LAT...LON 3556 7904 3561 7908 3563 7913 3562 7917
      3583 7911 3585 7910 3586 7891 3561 7900
      3558 7898 3557 7893 3555 7896

$$

MWS
2 follow-up statements
000 
WWUS52 KRAH 100203
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
959 PM EDT SAT JUN 9 2007

NCC037-100230-
/O.CON.KRAH.SV.W.0099.000000T0000Z-070610T0230Z/
CHATHAM NC-
959 PM EDT SAT JUN 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR EASTERN CHATHAM COUNTY...

AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 3 MILES 
NORTHEAST OF FEARRINGTON...OR ABOUT 8 MILES SOUTH OF CHAPEL 
HILL...MOVING SOUTH AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... EASTERN FEARRINGTON 
AND JORDAN LAKE.

HAIL TO THE SIZE OF QUARTERS...DAMAGING WIND GUSTS OF 60 MPH...AND 
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN THESE LOCATIONS. 
PEOPLE OUTSIDE SHOULD MOVE INDOORS AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3556 7904 3561 7908 3563 7913 3562 7917
      3583 7911 3585 7910 3586 7891 3561 7900
      3558 7898 3557 7893 3555 7896

$$

MWS
000 
WWUS52 KRAH 100226
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1023 PM EDT SAT JUN 9 2007

NCC037-100233-
/O.EXP.KRAH.SV.W.0099.000000T0000Z-070610T0230Z/
CHATHAM NC-
1023 PM EDT SAT JUN 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHATHAM COUNTY EXPIRES
AT 1030 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED 
CONSIDERABLY... THEREFORE... THE WARNING WILL BE ALLOWED TO EXPIRE 
AT 1030 PM. 

A NEW THUNDERSTORM IS DEVELOPING 2 MILES EAST OF MONCURE... AND MAY 
PRODUCE A BRIEF PERIOD OF HEAVY RAIN AND GUSTY WINDS TO 35 MPH IN 
THE EXTREME SOUTHEASTERN TIP OF CHATHAM COUNTY UNTIL AROUND 1030 PM.

LAT...LON 3556 7904 3561 7908 3563 7913 3562 7917
      3583 7911 3585 7910 3586 7891 3561 7900
      3558 7898 3557 7893 3555 7896

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:29 PM EDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 9, 2:29 PM EDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
229 PM EDT SAT JUN 9 2007

.SYNOPSIS...A WEAK PRESSURE PATTERN WILL PERSIST OVER NORTH
CAROLINA INTO MID WEEK. TEMPERATURES WILL COOL SLIGHTLY FROM THE
READINGS OF PAST COUPLE OF DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION SLOW TO DEVELOP THIS AFTERNOON AS EXPECTED. RUC MODEL
IS ATTEMPTING TO CLOSE OFF A WEAK LOW OVER SOUTH CAROLINA AND
DRIVE SURFACE CONVERGENCE INLAND...TO WELL WEST OF RALEIGH BEFORE
SUNSET. THIS LOOKS OVERDONE AND ANY LOW DEVELOPMENT WILL LIKELY BE
FURTHER EAST...WITHOUT A FOCUS FOR CONVECTION OVER CENTRAL NORTH
CAROLINA. ANY CONVECTION THAT DEVELOPS IN THE EAST MAY PERSIST A
FEW HOURS PAST MIDNIGHT WITH THE AID OF EXITING 500 MILLIBAR
VORTICITY CENTER. OTHERWISE OVERNIGHT SHOULD BE CALM WITH CURRENT
FORECAST LOWS ACCEPTED.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
REFUSE TO GET EXCITED ABOUT ANY LOW LEVEL FEATURE THE MODELS
DEVELOP IN THIS WEAK PATTERN. MODELS GET A BIT EXCITED ABOUT
POSSIBLE CONVECTION AIDED BY AN INVERTED TROUGH...BUT DIFFER ON
PLACEMENT AND TIMING. MOSTLY NORTH TO NORTHEAST FLOW THROUGH THE
PERIOD WILL NOT PROVIDE ANY DEEP MOISTURE. SEA BREEZE IS NOT
LIKELY TO MAKE MUCH PROGRESS INLAND DURING THIS PERIOD. THUS THE
OVERWHELMING CHARACTER OF THE PERIOD WILL BE DRY.

TEMPERATURES SLIP A BIT...THOUGH STILL SEVERAL DEGREES ABOVE
NORMAL DURING THE AFTERNOON. LOWS MOSTLY 60 TO 65.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
OMEGA BLOCKING PATTERN OVER THE CONTINENTAL UNITED STATES DURING
THIS PERIOD. THUS WITH TROUGH OFF THE EAST COAST...SEVERAL WEAK
PERTURBATIONS WILL DROP SOUTHEAST. ADDITIONALLY BACK DOOR FRONTS
WILL CROSS THE REGION WEDNESDAY AND AGAIN AT THE END OF THE WEEK.
AT THIS POINT...RAIN CHANCES LOOK MINIMAL WITH THE POTENTIAL FOR
MAINLY DIURNAL CONVECTION. HIGHS GENERALLY IN THE MID 80S WITH
LOWS IN THE 60S. &&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CUMULUS FIELD DEVELOPING OVER THE REGION...THUS SCATTERED LAYERS 4 TO
6 THOUSAND FEET VISIBILITIES UNRESTRICTED. POTENTIAL FOR WIDELY
SCATTERED CONVECTION DEVELOPING MAINLY AFTER 20Z WITH LAYERS
BRIEFLY BROKEN IN SHOWERS AND STORMS. RW/TRW LEAST LIKELY GSO/INT
VICINITIES...THUS HAVE ONLY MENTIONED BROKEN LAYER 4 TO 5 THOUSAND
FEET WITH CB UNTIL 00Z. SLIGHTLY BETTER POTENTIAL RDU-RWI-FAY
MAINLY AFTER 22Z THROUGH 01Z. SO INCLUDED VCTS FOR THESE TAF
SITES. VFR CONDITIONS AT ALL TAF SITES AFTER 05Z. LIGHT
NORTH TO NORTHWEST WINDS 8 TO 10 MPH BECOMING LIGHT NORTHEAST
AFTER 04Z. DID NOT INCLUDE FOG AT ANY TAF SITES OVERNIGHT AS
EXPECT LIGHT BREEZE AND DRIER AIR WORKING IN. POTENTIAL FOR FOG IF
RAIN OCCUR AT OR IN THE VICINITY ESPECIALLY FAY/RWI.

HIGH PRESSURE WILL BUILD OVER THE AREA DURING SUNDAY WITH
DRIER...LESS HUMID AIR OVER THE REGION. THUS VFR CONDITIONS.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Jun 9, 6:45 PM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT SAT JUN 9 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
645 PM EDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS EVENING

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS
EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. THIS IS ROUGHLY ALONG
AND EAST OF LINE EXTENDING FROM NEAR ROXBORO TO SILER CITY TO
LAURINBURG.

AN UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW ALOFT WILL APPROACH
THE REGION THIS EVENING. THIS WILL MOVE A TOP A COLD FRONT THAT WILL
MOVE SOUTH THROUGH CENTRAL NORTH CAROLINA OVERNIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN VIRGINIA AND
NORTHERN NORTH CAROLINA EARLY THIS EVENING... AND SPREAD SOUTH INTO
CENTRAL NORTH CAROLINA THIS EVENING. A FEW OF THE STORMS MAY BECOME
LOCALLY INTENSE OR SEVERE THROUGH LATE EVENING. THE MAIN THREAT WILL
BE DAMAGING DOWNBURST WINDS TO 60 MPH... AND PENNY SIZED HAIL.

THE SEVERE THREAT WILL END AROUND MIDNIGHT AS THE AIR MASS COOLS AND
STABILIZES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IN THE TRIANGLE AREA THIS EVENING.

BADGETT

In the hours before

Special weather statement, Jun 9, 8:35 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
835 PM EDT SAT JUN 9 2007

NCZ007>009-024>026-040-041-100130-
CHATHAM-DURHAM-FRANKLIN-GRANVILLE-ORANGE-PERSON-VANCE-WAKE-
835 PM EDT SAT JUN 9 2007

...SCATTERED STRONG THUNDERSTORMS MOVING SOUTH ACROSS PERSON...
CENTRAL AND SOUTHERN GRANVILLE... AND VANCE COUNTIES...

AT 835 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS OVER STEM...OR ABOUT 6 MILES NORTH OF CREEDMOOR...
MOVING SOUTH AT 20 MPH. OTHER THUNDERSTORMS WERE LOCATED JUST WEST
OF ROXBORO... AND 5 MILES NORTH OF OXFORD... MOVING SOUTH AT 20 MPH.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PERSON... NORTHEAST
ORANGE... NORTHERN DURHAM... CENTRAL AND SOUTHERN GRANVILLE... AND
VANCE COUNTIES THROUGH 930 PM. THIS INCLUDES THE AREAS FROM ROXBORO
TO CREEDMOOR... BUTNER... DURHAM... FALLS LAKE... AND HENDERSON.

THESE STORMS WILL LIKELY MOVE INTO THE NORTHERN PART OF THE TRIANGLE
AREA INCLUDING DURHAM AND NORTH RALEIGH BEFORE 930 PM.

FIND SHELTER INDOORS WHEN THUNDER IS FIRST HEARD.

BADGETT
Local storm report, Jun 9, 8:50 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
850 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             BEREA                   36.32N 78.73W
06/09/2007  E1.00 INCH       GRANVILLE          NC   PUBLIC

            QUARTER SIZE HAIL REPORTED IN THE TOWN OF BEREA.

&&

BSD
Local storm report, Jun 9, 9:02 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
902 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             5 S BUTNER              36.06N 78.77W
06/09/2007  E1.00 INCH       GRANVILLE          NC   PUBLIC

            QUARTER SIZE HAIL REPORTED SOUTH OF BUTNER.

&&

BSD
Special weather statement, Jun 9, 9:34 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
934 PM EDT SAT JUN 9 2007

NCZ024-100200-
ORANGE-
934 PM EDT SAT JUN 9 2007

...A STRONG THUNDERSTORM WILL AFFECT EXTREME EASTERN ORANGE
COUNTY THROUGH 1000 PM EDT...

AT 934 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
THE ORANGE AND DURHAM COUNTY LINE... ABOUT 8 MILES NORTHEAST OF
CHAPEL HILL... OR 2 MILES WEST OF THE CITY OF DURHAM... MOVING SOUTH
AT 20 MPH.

ALTHOUGH MOST OF THE RAIN IS EXPECTED TO AFFECT LOCATIONS ON THE
DURHAM SIDE OF THE COUNTY LINE... STRONG GUSTY WINDS OF 40 TO 50 MPH
AND DEADLY CLOUD TO GROUND LIGHTNING ARE LIKELY IN EXTREME
SOUTHEASTERN ORANGE COUNTY. THOSE OUTDOORS THIS EVENING SHOULD GET
INDOORS IMMEDIATELY.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EASTERN CHAPEL HILL.

MWS
Local storm report, Jun 9, 9:40 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     11 E DURHAM             35.98N 78.72W
06/09/2007                   DURHAM             NC   LAW ENFORCEMENT

            TREE DOWN ACROSS KEMP RD IN EASTERN DURHAM COUNTY.

&&

BSD
Local storm report, Jun 9, 9:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
941 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     11 E DURHAM             35.98N 78.72W
06/09/2007                   DURHAM             NC   LAW ENFORCEMENT

            TREE DOWN ACROSS CARPENTER RD IN EASTERN DURHAM COUNTY.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:45 PM EDTSevere Thunderstorm WarningRAHGranville30 min
Jun 9, 8:53 PM EDTSevere Thunderstorm WarningRAHDurham, Wake52 min
Jun 9, 9:29 PM EDTSevere Thunderstorm WarningRAHDurham31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.